Universal distribution of centers and saddles in two-dimensional turbulence - art. no. 044501

Citation
M. Rivera et al., Universal distribution of centers and saddles in two-dimensional turbulence - art. no. 044501, PHYS REV L, 8704(4), 2001, pp. 4501
Citations number
7
Language
INGLESE
art.tipo
Article
Categorie Soggetti
Physics
Journal title
PHYSICAL REVIEW LETTERS
ISSN journal
0031-9007 → ACNP
Volume
8704
Issue
4
Year of publication
2001
Database
ISI
SICI code
0031-9007(20010723)8704:4<4501:UDOCAS>2.0.ZU;2-2
Abstract
The statistical properties of the local topology of two-dimensional turbule nce are investigated using an electromagnetically forced soap film. The loc al topology of the incompressible 2D flow is characterized by the Jacobian determinant Lambda (x,y)= 1/4(omega (2) - sigma (2)), where omega (x,y) is the local vorticity and sigma (x,y) is the local strain rate. For turbulent flows driven by different external force configurations, P(Lambda) is foun d to be a universal function when rescaled using the turbulent intensity. A simple model that agrees with the measured functional form of P(Lambda) is constructed using the assumption that the stream function, psi (x,y), is a Gaussian random field.